Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Had itchy rash on arm. Had atopic eczema, Heptitis C, got treated. Using Allegra cream and rubbing alcohol

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5786 Questions
My mother has had a rash on her left arm for the past week. It began late last week as three oval shaped dark spots. Tiny blisters started appearing last Saturday and have progressively gotten worse. Yesterday the blisters got bigger and today it seems to have spread. The rash itches but not as bad as it would seem (it seems to look worse than it feels). She's in no pain and has no other ill effects.

She suffered from atopic eczema pretty badly around the year 2000. It only effects her rarely now and she doesn't think this condition is what it is. Around 2010 she had Hepatitis C and was treated and cured for that. Her brother died a few weeks ago after finding out about his ailment late XXXXXXX My mother has been very stressed out about his diagnosis and then his eventual passing. She also ate a package of ramen noodles with shellfish in it seemingly right before this happened. These last two might be a contributing factor

She went to the doctor on Sunday and he suggested a steroidal injection to which my mother rejected because she suspects a steroidal cream might have triggered her atopic eczema back then. She is using Allegra cream and 91% rubbing alcohol to treat herself. The doctor also prescribed her Elidel Cream 1% to apply twice daily for 10 days. For whatever reason she did not get the prescription filled. Would it be advisable to use that medication.

Ultimately she suspects that her ongoing stress lately was a contributing factor to this. Is this possible? Does it look like hives? How long do rashes like this last? The rash closest to the elbow seemed to get better for a few days but started to get little blister spots today. It's been about a week and progressively getting worse so that's why I'm very worried at this point.

I've linked some pictures. Let me know if you cannot see them so I can upload them to a photohost that will work.
(click on pic for bigger image)

Posted Wed, 18 Sep 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 2 hours later
Brief Answer:
Topical steroid. Anti histamine

Detailed Answer:
Thanks for the query, an excellent description and photographs.
The most important cause appears to be shell fish. It is one of the most common allergen and can cause blistering.
History of atopy is important, it makes the skin very sensitive to any type of allergen.
Please dont worry its not a severe thing, and can be treated easily.
Steroid injection is not required but application of topical steroid like fluticasone would have been a better option.
Another good treatment is potassium permangnate compress. It will reduce the blister as well as prevent infection. Ask her not to apply spirit. It may harm the skin. Also the blisters should not be ruptured.
As for now, she can use potassium permangnate compress, a topical steroid and an oral anti histamine like cetrizine.
Let me know if you have any other doubts. Thank you
Above answer was peer-reviewed by
Follow-up: Had itchy rash on arm. Had atopic eczema, Heptitis C, got treated. Using Allegra cream and rubbing alcohol 31 minutes later
Thank you for your answer. She called the doc today and he recommended her to take 10mg of Zyrtec and 10mg of Pepcid AC for relieve symptoms. She just took a dose right before I read your answer.

I will seek out the potassium permangnate. I may lay off on the steroids for now since she generally responds badly to them. When you say don't apply spirit, do you mean don't apply alcohol? Also her blisters keep popping by accident. Should she "dress the wound" or just leave in open?

Should she watch her diet until this clears up? How many days without improvement should require concern? Thanks again Dr XXXXXXX
Answered by Dr. Rahul Kumar 1 hour later
Brief Answer:
Continue prescribed medication.

Detailed Answer:
Thanks for the follow up.
Its ok steroid can be avoided for now. Both zyrtec and pepcid are good. Let her continue that. Yes by spirit I mean alcohol. She should avoid applying that.
It will take around a week for this to heal. If fresh blisters appear even after a week, a biopsy may be required to look for other possibilities. For now she should avoid sea food at least for 15 days. Later she can take other sea food but avoid shell fish.
Let me know if you have any other doubts.
I would be happy to help you.
Thank you
Above answer was peer-reviewed by
Follow-up: Had itchy rash on arm. Had atopic eczema, Heptitis C, got treated. Using Allegra cream and rubbing alcohol 3 hours later

So fresh blisters appearing today and the next few days shouldn't be too worrisome? She's gotten more blisters during the day today and they seem to pop on their own. Should she just clean it with water when that happens? Should the zyrtec be clearing it up? Again itchiness has been at a minimum or non-present. Still no pain or other illnesses
Answered by Dr. Rahul Kumar 2 hours later
Brief Answer:
Keep it open.

Detailed Answer:
yes blistering for few days is ok.
Zyrtec will act as an anti allergic. It cannot reduce the existing blister but can prevent further blistering. Yes she just need to clean it. She should not cover it. Let it be open, so it can dry fast.
Thank you.
Above answer was peer-reviewed by
Follow-up: Had itchy rash on arm. Had atopic eczema, Heptitis C, got treated. Using Allegra cream and rubbing alcohol 13 hours later
There seems to be more blistering today and the whole area is turning red. Her hand is starting to swell up as well. This is extremely worrisome. By the way, she's had that crab flavored ramen twice before a few weeks ago with no ill effects. It's just the last time she ate it a week ago, she noticed some blemishes on her arm as a result and now it's turned to this.

I've uploaded more pictures for you to see. Please let me know if this is turning for the worse.
Answered by Dr. Rahul Kumar 37 minutes later
Brief Answer:
steroid is must

Detailed Answer:
Believe me she needs treatment with oral steroids.
It is allergy only but now it has become severe.

There is no other option, other than steroid.
Please XXXXXXX a dermatologist as soon as possible and a prescription for oral steroids.
Avoiding this may worsen the condition.

Keep me updated, regarding her condition.

Wishing her good health,
Thank you
Above answer was peer-reviewed by
Follow-up: Had itchy rash on arm. Had atopic eczema, Heptitis C, got treated. Using Allegra cream and rubbing alcohol 1 hour later

What is the danger if she doesn't take steroids? Is anaphylaxis or infection possible? She is adamant about not taking steroids. Ten years ago, she used to used a lot of steroidal ointments, and as a result it made her atopic condition very severe when she tried treating it with steroids. She's very afraid to use them.

She called her GP and he said he will order her a cream for her to pick up tomorrow. I'm not sure what the cream is but it's about $200. It may be the Elidel Cream 1% she was originally prescribed. I'm trying to convince her to go to the dermotologist but she is convinced the any steroids will make her body much worse for future flare ups.

It's making me sick inside to see her arm getting worse. She said that she will try the cream for a couple days when she gets it tomorrow and will consider the steroid option if it doesn't work. I've told her what you told me, but she is very strongly against using steroids. At what point (visually) should I consider taking her to the emergency room?
Answered by Dr. Rahul Kumar 7 hours later
Brief Answer:
look for swelling

Detailed Answer:
In the fresh photographs I could easily see swelling in her hand.
Apart from that she id still getting blisters.
These two things are indicating that she is worsening.
Topical creams may work but it will take longer time.
Steroids would have cured her in few days.
Any way dont get tensed.
Just keep a watch on the swelling.
If the swelling increases you must take her to hospital.
For now give her an anti inflammatory medication like ibuprofen.
Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor